Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 3, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Jan 13, 2012, 2:16 PM MST for 7 counties in South Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2012, 2:16 PM MST (21:16 UTC)
- Expired
- Jan 13, 2012, 11:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 65 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
483 WWUS73 KUNR 132116 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 216 PM MST FRI JAN 13 2012 .A SHORT PERIOD OF VERY WINDY NORTHWEST WINDS ARE EXPECTED THROUGH THE EARLY EVENING HOURS ACROSS NORTHWESTERN SOUTH DAKOTA. SDZ001-002-012-013-025-026-030-031-072>074-140400- /O.NEW.KUNR.WI.Y.0003.120113T2116Z-120114T0400Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL... STURGIS...UNION CENTER...HERMOSA 216 PM MST FRI JAN 13 2012 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. * NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS NEAR 50 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
847 WWUS73 KUNR 140337 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 837 PM MST FRI JAN 13 2012 .VERY WINDY NORTHWEST WINDS WILL CONTINUE ACROSS NORTHWESTERN SOUTH DAKOTA THIS EVENING. THE WINDS WILL DIMINISH AROUND MIDNIGHT. SDZ001-002-012-013-025-026-030-031-072>074-140600- /O.EXT.KUNR.WI.Y.0003.000000T0000Z-120114T0600Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL... STURGIS...UNION CENTER...HERMOSA 837 PM MST FRI JAN 13 2012 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 11 PM MST THIS EVENING. * NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS NEAR 50 MPH AT TIMES THIS EVENING. THE WINDS WILL DIMINISH AROUND MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
296 WWUS73 KUNR 140601 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1101 PM MST FRI JAN 13 2012 SDZ001-002-012-013-025-026-030-031-072>074-140715- /O.EXP.KUNR.WI.Y.0003.000000T0000Z-120114T0600Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL... STURGIS...UNION CENTER...HERMOSA 1101 PM MST FRI JAN 13 2012 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS WILL CONTINUE TO DIMINISH OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 13, 9:34 AM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 13, 9:34 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 934 AM MST FRI JAN 13 2012 .DISCUSSION...16Z SURFACE ANALYSIS HAD WARM FRONT/TROUGH FROM EASTERN ND INTO SOUTHEAST WY. UPPER TROUGH FROM AB INTO MT WITH A PAIR OF SHORTWAVES. INITIAL SHORTWAVE AHEAD OF SCHEDULE AND HAS PRODUCED SOME -SHSN AHEAD OF SCHEDULE OVER THE CWA. SECONDARY SHORTWAVE MOVING IN QUICKLY BEHIND...WHICH WILL CONTINUE -SHSNRA POSSIBILITY INTO THE AFTERNOON HOURS. REST OF FORECAST IN GOOD SHAPE. && .AVIATION...18Z TAFS SNOW SHOWERS WILL CONTINUE ACROSS PARTS OF NORTHEAST WYOMING NA FAR WESTERN SOUTH DAKOTA THROUGH THE AFTERNOON. THESE SHOWERS WILL PRODUCE MVFR VSBY AND CIGS...WITH IFR CONDITIONS POSSIBLE IN THE HEAVIEST SHOWERS. BREEZY WEST-NORTHWEST WINDS WILL DEVELOP ACROSS NORTHWESTERN SD IN THE AFTERNOON AND LINGER INTO THE EVENING. ELSEWHERE VFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA TODAY. && .PREV DISCUSSION... /ISSUED 301 AM MST FRI JAN 13 2012/ BROAD...FLAT LONG WAVE RIDGE IS NEAR 130W WITH LONG WAVE TROF 90W. SHORT WAVE RIDGE IS NEAR 125W WITH VERY STRONG SHORT WAVE TROF NEAR PANC. ANOTHER WEAK SHORT WAVE TROF IS ALONG THE WEST COAST OF CANADA. DURING NEXT SEVERAL DAYS THE LATTER TROF MOVES VERY QUICKLY EASTWARD. THE STRONGER TROF WILL APPROACH OUR CWA ON MONDAY BRINGING WITH IT MUCH COLDER AIR AND CHANCES FOR SNOW...ESPECIALLY OVER THE WESTERN PORTIONS OF OUR AREA TOWARD THE END OF THE SHORT TERM ON MONDAY MORNING. EARLIER SNOW SHOWERS OVER EASTERN PORTIONS OF OUR CWA HAVE ENDED OR MOVED SOUTH EARLY THIS MORNING. SOME RESIDUAL CLOUDINESS WILL REMAIN DURING THE DAY TODAY WITH A SLIGHT CHANCE FOR SOME SNOW SHOWERS OVER THE BLACK HILLS. SURFACE WINDS WILL SHIFT TO THE NORTHWEST THIS AFTERNOON IN RESPONSE TO PRESSURE RISES AS THE WEAK SHORT WAVE NOTED ABOVE PASSES BY TO OUR NORTH. ONLY MINOR CHANGES IN THE FORECASTS WERE MADE FOR SATURDAY AND EARLY SUNDAY. HOWEVER...WHILE THE NAM AND GFS MODELS ARE NOT IN COMPLETE AGREEMENT...THE TREND OF THE MODELS IS TO BE FASTER WITH THE TROF APPROACHING ON SUNDAY AND WITH THE COMING OF THE COLD AIR INTO OUR CWA. MOS FORECASTS REMAIN DIVERSE WITH MAX TEMPS FOR SUNDAY...BUT TREND OF PROGS SUGGESTS THAT COLD AIR WILL BE COMING INTO THE CWA BY MID-DAY CUTTING OFF TEMPERATURE RISES OVER MUCH OF THE CWA. SO I HAVE LOWERED THE MAX TEMPS FOR SUNDAY OVER ALL BUT THE SOUTHERNMOST PORTIONS OF THE AREA. LIKEWISE...MIN TEMPS LOOK AS THOUGH THEY WILL BE LOWER THAN EARLIER EXPECTED MONDAY MORNING WITH THE STRONG SURGE OF COLD AIR. SOME INCREASE IN PRECIP CHANCES SHOULD FOLLOW IN THE WAKE OF THE COLD FRONTAL PASSAGE ON SUNDAY NIGHT INTO MONDAY MORNING...ESPECIALLY NORTH AND WEST PORTIONS OF THE AREA AND OVER THE FAVORED UPSLOPE AREAS OF THE BLACK HILLS. SKY GRIDS REFLECT INCREASE IN CLOUDINESS AS THE COLD AIR DEEPENS. EXTENDED...ARCTIC COLD FRONT WILL BE WELL SOUTH OF THE FORECAST AREA BY MONDAY MORNING...WITH VERY COLD AIR IN PLACE ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK. SHORTWAVE ENERGY IN WESTERLY FLOW ALOFT WILL SLIDE ACROSS THE AREA MONDAY...BRINGING A GOOD CHANCE FOR LIGHT SNOW...ESPECIALLY TO WESTERN PORTIONS OF THE CWA. SOME LIGHT SNOW ACCUMULATIONS LOOK POSSIBLE. ARCTIC BOUNDARY SHOULD SLOWLY MOVE NORTH AND EAST ACROSS THE REGION TOWARD MIDWEEK... ALLOWING MILDER AIR TO AT LEAST MOVE INTO SOUTHERN AND WESTERN PORTIONS OF THE CWA. A TIGHT BAROCLINIC ZONE WILL SET UP SOMEWHERE ACROSS THE NORTHERN PLAINS DURING THE MIDDLE AND LATTER PART OF THE WEEK...WITH A FAIRLY WIDE RANGE IN TEMPERATURES LIKELY ACROSS THE REGION. THERE IS LOW CONFIDENCE IN THE TEMPERATURE FORECASTS... ESPECIALLY BEYOND TUESDAY. WEAK UPPER LEVEL DISTURBANCES PASSING OVER THIS BAROCLINIC ZONE COULD PRODUCE SOME AREAS OF LIGHT SNOW. RIGHT NOW...IT LOOKS LIKE THE BETTER CHANCES FOR THIS WILL BE ACROSS NORTHERN PORTIONS OF THE CWA. WILL KEEP A CHANCE FOR SNOW ACROSS A GOOD PORTION OF THE CWA WEDNESDAY AND THURSDAY...WITH THE BETTER CHANCES ACROSS THE NORTH. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM....WFO UNR AVIATION...13
Hazardous weather outlook, Jan 13, 8:02 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 802 AM MST FRI JAN 13 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 802 AM MST (902 AM CST) FRI JAN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT. TEMPERATURES WILL THEN BE 10 TO 25 DEGREES BELOW NORMAL MONDAY THROUGH WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.